Aa
A
A
A
Close
Weight Loss Alternatives Community
7.23k Members
Avatar universal

PMS is worse on topomax

I'm Bipolar and my doctor put me on Topamax. Is anyone else on here BipolaR because I haven't heard of this drug being used as a mood stablizer but it does work. The only thing is I am PMSing worse than before. The drug made me feel very calm in the beginning but now i am depressed and crampy. It sucks. Does anyone else feel this way?
1 Responses
Avatar universal
I'm Bipolar.  I have been suffering with horrible withdrawal symptoms since coming off of Zoloft last September.  My main complaint were the brain zaps.  MRI, EEG, CAT scan all were normal.  My neurologist decides to label these brain zaps as a form of migraine and prescribe Topamax.

I've had migraines before.  The kind where it feels like your head was just used for batting practice, you're brought to your knees with the whole aura, neausea and pain associated with a migraine headache.  I've heard of silent migraines but like I said, these brain zaps were happening as a result of coming off of Zoloft -- regardless of the turtle-paced weaning schedule I followed.

Okay, my point.  Took Topamax for 2 weeks.  Started at 25mgs for 7 days; increased another 25mgs for 7 days.  I was calm the very first day.  Everyday after that was anxiety driven and miserable.  Before the second set of 7 days were up, what hits?  A full blown migraine, followed by a huge bipolar/manic fit all in the same day.  Woke up with my period.

To finally answer your question, my PMS was out of control for the 2 weeks I took Topamax.  Needless to say, I won't be taking it anymore.  A friend who suffers from headaches emailed me this info:

"there was an article in the paper about docs prescribing off label uses (certainly headache is an off label use for a drug to prevent seizures) in exchange for some kind of value from the drug companies."

In my opinion, I would say mood disorder could be added to the list of off label uses.

I'm very sensitive to meds which doesn't help with my skepticism when something new is prescribed.  However, I've been told my the neuro doc and my psycho doc that they have patients who are on Topamax with very good results.  To those people I say, congrats & Godspeed.  For me, I'll pass.

Also and if you didn't already know this ... or weren't told ... there is a small incidence of developing kidney stones while on this med.  I was supposed to have blood and urine tests done after being on it for a month and at 100mgs. to determine if they were forming.  The neuro doc told me if the tests come back negative then the liklihood of getting kidney stones while on Topamax was slim.  Who says?  Got a crystal ball to back that up?  Other adverse side affects are breast pain, menstrual interruptions and body odor.  Also it decreases your ability to sweat.  These were enough for me to chuck the med.

GOOD LUCK TO YOU!
Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.